North Carolina, 2015Damaging Winds in North Carolina, June 27, 2015
June 27, 2015 · NWS RNK · 2 events in 1 county or zone
An unseasonably strong cold front passed across the central Appalachians during the evening of June 27th. Storm intensity increased east of a lee surface trough across the Piedmont of North Carolinas into Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably strong cold front passed across the central Appalachians during the evening of June 27th. Storm intensity increased east of a lee surface trough across the Piedmont of North Carolinas into Virginia. Heavy precipitation loading occurred with some of the storms due to a very moist atmosphere, where precipitable water values were observed exceeding 1.5 inches. Damaging wind gusts also occurred due to downward mixing of momentum associated with the 30 to 40 knot mean southwesterly lower and mid tropospheric wind flow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 27, 2:08 PM EST, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 27, 2:08 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT SAT JUN 27 2015
.SYNOPSIS...
A COLD FRONT WILL APPROACH THE AREA THIS EVENING...AND CROSS THROUGH
AND THEN EAST OF THE REGION OVERNIGHT. COOLER...AND DRIER HIGH
PRESSURE WILL BUILD INTO THE AREA FOR THE REMAINDER OF THE WEEKEND.
OUR CHANGE IN WEATHER REGIMES WILL BE SHORT LIVED AS WE RETURN TO A
MORE PROGRESSIVE WEATHER PATTERN NEXT WEEK...WITH SHOWERS AND STORMS
IN THE FORECAST EVERY DAY FROM TUESDAY ONWARD.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
AS OF 230 PM EDT SATURDAY...
A COLD FRONT WAS POSITIONED FROM EASTERN OHIO SOUTHWEST INTO CENTRAL
TENNESSEE. ITS PARENT LOW WAS POSITIONED OVER LOWER MICHIGAN. MOIST
SOUTHWEST FLOW CONTINUE TO ADVECT INTO THE AREA IN ADVANCE OF THE
LOW. THE COMPLEX FROM EARLIER THIS MORNING LEFT LINGERING CLOUD
COVER AND STABILITY THAT PROLONGED THE INITIATION OF MORE SUBSTANTIAL
CONVECTION. AS THE AFTERNOON CONTINUES...THE TREND TOWARDS MORE
DESTABILIZATION IS EXPECTED TO TRANSPIRE AS WE HEAD INTO THE
REMAINDER OF THE AFTERNOON...INTO THE EARLY EVENING. THE LATEST
MESOSCALE DISCUSSION FROM THE STORM PREDICTION CENTER IS EYEING THE
EASTERN PARTS OF THE AREA FOR THE GREATEST POTENTIAL FOR ANY STRONG
TO SEVERE STORMS...NOW THROUGH THIS EVENING.
OUR CURRENT FLASH FLOOD WATCH CONTINUES UNTIL 600 PM. GIVEN HOW THE
AREA IS TRANSITIONING TO CONVECTIVE BASED PRECIPITATION...RATHER
THAN WIDESPREAD RAINFALL...ANY FLASH FLOODING AT THIS POINT AN
ONWARD WILL BE TRIGGERED BY SLOW MOVING...OR TRAINING...THUNDERSTORM
OR HEAVY RAIN SHOWERS. THE GREATEST CONCERN IS THE SAME AREA AS THE
WATCH...BASED UPON THE LOWEST RIVER FORECAST CENTER FLASH FLOOD
GUIDANCE.
AFTER THE FRONT CROSSES THE AREA THIS EVENING...LOOK FOR AN ABRUPT
WIND SHIFT NORTHWEST...WITH WINDS INCREASING IN THE MOUNTAINS
OVERNIGHT. LOCATIONS IN THE PIEDMONT WILL EXPERIENCE A CHANGE TO A
NORTHWEST WINDS...BUT THE NOCTURNAL INVERSION WILL LIMIT THE AMOUNTS
OF SURFACE GUSTS UNTIL MIXING CAN TAKE PLACE SUNDAY MORNING. THE
NORTHWEST WINDS ACROSS THE MOUNTAINS WILL BE COMPARABLE TO A
WINTERTIME SCENARIO WITH UPSLOPE CLOUD COVER DEVELOPING...AND
CONTINUING INTO SUNDAY. ISOLATED TO SCATTERED UPSLOPE RAIN SHOWERS
WILL ALSO BE POSSIBLE...WITH DECREASING COVERAGE DURING THE DAY
SUNDAY.
MODEL GUIDANCE OFFERS A 850 MB WIND SOLUTION AROUND 40 TO 50 KTS
ALONG THE CREST OF THE BLUE RIDGE AND POINTS WESTWARD AROUND
DAYBREAK SUNDAY. THIS MAY TRANSLATE TO SURFACE GUSTS AT THE HIGHEST
ELEVATIONS AROUND 40 TO 45 MPH WITH 25 TO 35 MPH MORE COMMON ACROSS
THE REMAINDER OF THE AREA WEST OF THE BLUE RIDGE. WITH LEAVES ON THE
TREES...AND AT LEAST A WET...IF NOT SATURATED IN SOME
LOCATIONS...SOIL MOISTURES...GUSTS OF THESE SPEEDS HAVE THE
POTENTIAL OF DOWNING TREES THAT OTHERWISE MAY NOT BE MORE PRONE TO
FALLING. GIVEN THIS...A WIND ADVISORY WILL BE POSTED FOR LATE
TONIGHT THROUGH SUNDAY AFTERNOON TO STRESS THIS POTENTIAL IMPACT
ACROSS THE MOUNTAINS...RATHER THAN THE WIND ADVISORY GUSTS THAT WE
TYPICALLY ARE EXPECTING WHEN ONE IS ISSUED.
HIGH PRESSURE WILL BUILD OVER THE AREA SUNDAY NIGHT. ANTICIPATE A
CONTINUED TREND TOWARDS COOLER TEMPERATURES...LIGHTER WINDS
SPEEDS...AND LESS CLOUD COVER.
FOR TEMPERATURES...LOW TEMPERATURES TONIGHT WILL BE SOME FIVE TO TEN
DEGREES COOLER THAN READINGS EXPERIENCE THIS MORNING. LOOK FOR MID
TO UPPER 50S ACROSS THE MOUNTAINS TO LOWER 60S ACROSS THE PIEDMONT.
ON SUNDAY...HIGH TEMPERATURES WILL RANGE FROM THE MID TO UPPER 70S
ACROSS THE MOUNTAINS TO AROUND 80 TO THE LOWER 80S ACROSS THE
PIEDMONT. SUNDAY NIGHT WILL BE THE COOLEST NIGHT WE HAVE EXPERIENCED
FOR A WHILE...AROUND 50 TO THE MID 50S ARE EXPECTED ACROSS THE
MOUNTAINS TO THE MID TO UPPER 50S ACROSS THE PIEDMONT. WHILE NO
RECORD LOWS ARE FORECAST SUNDAY...A FEW LOCATIONS WILL GET WITHIN
FIVE DEGREES OF THEIR CORRESPONDING RECORDS. REVIEW THE CLIMATE
SECTION OF THIS DISCUSSION FOR DETAILS.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 130 PM EDT SATURDAY...
BROAD TROUGHING WILL DOMINATE THE EASTERN U.S. THROUGH THE PERIOD
WITH BELOW NORMAL HEIGHTS AND CONSIDERABLY LOWER 850MB TEMPS THAN WE
HAVE SEEN IN RECENT WEEKS. HOWEVER...THERE APPEAR TO BE NUMEROUS
EMBEDDED DISTURBANCES WITHIN THE FLOW IN AN ALMOST WINTERLIKE
PATTERN THAT SETS UP THROUGH THE PERIOD. OVERALL THE PATTERN IS
QUITE UNSETTLED WITH NUMEROUS CHANCES FOR SHOWERS AND THUNDERSTORMS.
CLEARLY FEW IF ANY SIGNIFICANT TIME PERIODS DURING THE PERIOD WHERE
POPS CAN BE LEFT UNMENTIONABLE. THE FIRST DISTURBANCE OF CONCERN
ARRIVES MONDAY AFTERNOON...WITH A WEAK SFC WARM FRONT LIFTING NORTH
THROUGH THE CWA. 850MB TEMPS BEING TO RISE FROM THE SINGLE DIGITS
EARLY IN THE DAY TO THE 10 TO 15C RANGE BY EVENING. INSTABILITY IS
MEAGER...BUT ENOUGH CREEPING IN FROM THE WEST LATE IN THE DAY WITH
THE DISTURBANCE TO WARRANT THE MENTION OF TSRA. SEVERE POTENTIAL
APPEARS HIGHLY UNLIKELY WITH THIS FIRST SYSTEM AND MOISTURE IS JUST
BEGINNING TO RETURN IN EARNEST...SO HEAVY RAIN SHOULD NOT BE A
THREAT EITHER AT THAT POINT. MUCH OF THE FOCUS OF THIS FIRST SYSTEM
WILL BE WEST OF THE BLUE RIDGE...AND MORE SO ACROSS WV...LIFTING
NORTHWARD TOWARD MD/PA BY EVENING.
THE NEXT DISTURBANCE TO ROTATE THROUGH THE TROUGH ARRIVES TUESDAY
AFTERNOON AS THE UPPER TROUGH BEGINS TO DEEPEN AND SHIFT EVER SO
SLIGHTLY EAST. CONDITIONS APPEARS SLIGHTLY MORE FAVORABLE FOR
STRONGER AND MORE WIDESPREAD THUNDERSTORMS WITH THIS EVENT.
HOWEVER...AT THIS POINT HAVE CAPPED POPS IN THE 50 PERCENT RANGE
WEST AND 40 PERCENT RANGE EAST.
FOR A CHANGE...TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL AT THE
BEGINNING OF THE PERIOD...MODERATING TO NEAR NORMAL READINGS BY THE
END OF THE PERIOD.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 215 PM EDT SATURDAY...
THE BROAD UPPER TROUGH WILL CONTINUE THROUGH THE EXTENDED
PERIODS...BUT WILL GRADUALLY RETROGRADE WITH TIME. A QUITE ACTIVE
BAROCLINIC ZONE APPEARS DESTINED TO BECOME ESTABLISHED FROM THE
NORTHERN PLAINS ACROSS THE TN/OH VALLEY INTO THE SOUTHERN
APPALACHIANS AND SOUTHEAST STATES. MODELS VARY SLIGHTLY ON THE EXACT
PLACEMENT OF THIS BAROCLINIC ZONE...BUT MOST HAVE IT OVER OR VERY
NEAR THE SOUTHERN END OF THE CWA THROUGH MUCH OF THE PERIOD. THE GFS
IS THE MOST AGGRESSIVE IN PUSHING IT INTO THE SOUTHEAST STATES.
THUS...I PREFER TO TAKE THE MORE CONSERVATIVE APPROACH AND EXPECT
THE BOUNDARY TO LINGER MORE ACROSS OUR REGION. THUS...HAVE CONTINUED
CHANCE TO HIGH CHANCE POPS THROUGH THE PERIOD FOR MUCH OF THE
CWA...WITH THE BEST FOCUS ACROSS THE WESTERN AREAS. THE STRONGEST
DISTURBANCE...A SOMEWHAT NEGATIVELY TILTED ONE AT THAT...APPEARS TO
ROTATE THROUGH THE REGION FRIDAY AFTERNOON...AT WHICH TIME WOULD BE
THE GREATEST THREAT FOR ANY STRONG TO SEVERE STORMS AS WELL AS HEAVY
RAINFALL AS PWATS CREEP BACK CLOSE TO 2 INCHES ONCE AGAIN.
TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY ABOVE NORMAL THROUGH MOST
OF THE PERIOD AS 850MB TEMPS GENERALLY REMAIN BELOW +20C COMPARED TO
RECENT DAYS. TOWARD THE VERY END OF THE PERIOD THERE ARE SOME
INDICATIONS THAT UPPER RIDGING WILL INTENSIFY ACROSS THE WESTERN
ATLANTIC AS THE BROAD TROUGH ATTEMPTS TO RETROGRADE WEST.
HOWEVER...SUBSTANTIAL CLOUD COVER AND MOISTURE IN OUR REGION SHOULD
KEEP MOST AREAS...EXCEPT POSSIBLE THE KDAN AREA...BELOW 90S DEGREES.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
AS OF 145 PM EDT SATURDAY...
THE AREA REMAINS IN THE MOIST AND PROGRESSIVELY UNSTABLE AIR IN
ADVANCE OF AN APPROACHING COLD FRONT. CIGS RANGE FROM HIGH END
MVFR TO LOW END VFR...AND THAT TREND ALONG WITH PROGRESSIVELY
INCREASING SHOWERS AND STORMS IS EXPECTED THE REMAINDER OF THE
AFTERNOON. SOME OF THE STRONGER STORMS THAT DEVELOP LATER THIS
AFTERNOON MAY CONTAIN VERY GUSTY WINDS AND HAIL.
THIS EVENING...A COLD FRONT WILL ACROSS THE AREA. LOOK FOR WINDS
TO SHIFT NORTHEAST AND START TO INCREASE. ANTICIPATE A WINTER-LIKE
UPSLOPE ENVIRONMENT WITH DECREASING CIGS INTO THE IFR/MVFR RANGE
FROM SOUTHEAST WEST VIRGINIA...SOUTH INTO THE NORTHERN MOUNTAINS
OF NORTH CAROLINA...ALONG WITH SOME ISOLATED TO SCATTERED UPSLOPE
RAIN SHOWERS. THE REMAINDER OF THE AREA WILL PROBABLY NOT REALIZE
THE SURFACE GUSTS UNTIL DAYBREAK MONDAY...AND ANTICIPATE LESS
CLOUD COVER.
ON MONDAY...EXPECT A GUSTY DAY...ESPECIALLY ACROSS THE MOUNTAINS
AS 850 MB WINDS ARE PROGGED TO BE IN THE 40 TO 50 KT RANGE. ANY
DAYBREAK SUB-VFR CONDITIONS WILL TREND TO VFR THROUGH THE MORNING
HOURS.
EXTENDED AVIATION DISCUSSION...
EXPECT MAINLY VFR CONDITIONS SUNDAY AFTERNOON INTO MONDAY AS HIGH
PRESSURE SPREADS ACROSS THE FORECAST AREA. NEXT COLD FRONT IS
FORECAST TO ARRIVE WITH POTENTIAL FOR SHOWERS MONDAY
EVENING/OVERNIGHT. TIMING OF SHOWERS WITH THIS FRONT A BIT
UNCERTAIN BUT COULD SEE PERIODS OF MVFR MONDAY NIGHT AND MAINLY
ALONG THE WESTERN SLOPES TUESDAY...OTHERWISE VFR ACROSS THE EAST.
ANOTHER DISTURBANCE SLIDING IN FROM THE NW MAY BRING THE NEXT
ROUND OF SUB-VFR CONDITIONS ESPCLY ACROSS THE MOUNTAINS ON
WEDNESDAY INTO THURSDAY.
&&
.HYDROLOGY...
AS OF 300 PM EDT SATURDAY...
A SWATH OF HEAVIER SHOWERS AND THUNDERSTORMS MOVED ACROSS MUCH OF
THE REGION OVERNIGHT RESULTING IN SPOTS RECEIVING BETWEEN 1 AND 3
INCHES OF RAIN. THE MOST CONCENTRATED AREA OF HEAVY RAIN WAS
ALONG/WEST OF THE BLUE RIDGE ESPECIALLY FROM ASHE COUNTY NORTH
ACROSS THE MOUNTAIN EMPIRE REGION INTO SOUTHEAST WEST VIRGINIA AS
WELL AS THE VIRGINIA HIGHLANDS. THE POTENTIAL EXISTS THIS AFTERNOON
FOR LINES OR CLUSTERS OF STORMS TO MOVE INTO OR DEVELOP OVER THE
MOUNTAINS WHERE FLASH FLOOD GUIDANCE IS THE LOWEST. RAINFALL OF 1 TO
PERHAPS AS MUCH AS 3 INCHES COULD OCCUR WITH VERY HEAVY RAINFALL
RATES EXCEEDING 2 INCHES AT HOUR AT TIMES. GIVEN THAT SOME AREAS ARE
NOW MORE PRIMED FOR FLOODING THE FLASH FLOOD WATCH WILL CONTINUE
THROUGH LATE THIS AFTERNOON FOR MANY COUNTIES ALONG AND WEST OF THE
BLUE RIDGE. THIS EXCLUDES PARTS OF THE NEW RIVER VALLEY AND
NORTHWEST NORTH CAROLINA WHERE EARLIER RAINFALL WAS NOT AS HEAVY.
&&
.CLIMATE...
AS OF 300 PM EDT FRIDAY...
JUNE 29TH RECORD LOWS
BLACKSBURG...42 IN 1974
BLUEFIELD....52 IN 1970
DANVILLE.....54 IN 1968
LEWISBURG....49 IN 1981
LYNCHBURG....51 IN 1970
ROANOKE......44 IN 1919
&&
.EQUIPMENT...
THE NOAA WEATHER RADIO IN LYNCHBURG...BROADCASTING ON A FREQUENCY
OF 162.550 MHZ...IS NOW OPERATING AT FULL CAPACITY.
THE NOAA WEATHER RADIO IN HINTON WV...BROADCASTING ON A FREQUENCY
OF 162.425 MHZ...IS OFF THE AIR DUE TO A TELCO PROBLEM. THIRD
PARTY TECHNICIANS ARE CURRENTLY WORKING ON THE COMMUNICATION
ISSUE.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR VAZ007-
009>015-018>020-022>024-034-035.
WIND ADVISORY FROM 4 AM TO 4 PM EDT SUNDAY FOR VAZ007-009>020-
022>024-034-035.
NC...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR NCZ001.
WIND ADVISORY FROM 4 AM TO 4 PM EDT SUNDAY FOR NCZ001-002-018.
WV...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR WVZ042>044-
507-508.
WIND ADVISORY FROM 4 AM TO 4 PM EDT SUNDAY FOR WVZ042>044-507-
508.
&&
SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...DS
HYDROLOGY...DS
CLIMATE...DS
EQUIPMENT...DSHazardous weather outlook, Jun 27, 3:19 PM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT SAT JUN 27 2015
NCZ001-VAZ007-009>015-018>020-022>024-034-035-WVZ042>044-507-508-
282030-
ASHE-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
419 PM EDT SAT JUN 27 2015
...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 4 AM TO 4 PM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
WIND ADVISORY.
IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. SHOWER AND STORM
FORMATION WILL CONTINUE INTO THE EVENING HOURS ON SATURDAY. THE
STRONGER STORMS COULD PRODUCE HEAVY RAINFALL...DAMAGING
WINDS...LARGE HAIL...AND FREQUENT LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SHOWER AND STORM CHANCES RETURN MONDAY AND PERSIST THROUGH THE
PERIOD...PLEASE LISTEN TO NOAA WEATHER RADIO OR VISIT WEATHER.GOV
OR OUR SOCIAL MEDIA PAGES ON THE INTERNET FOR MORE INFORMATION
ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
STRONG WESTERLY WINDS GUSTING TO 40 OR 45 MPH WILL OCCUR ON
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003>006-019-020-VAZ032-033-043>047-058-059-282030-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
419 PM EDT SAT JUN 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED TO NUMEROUS STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE THROUGH THIS AFTERNOON AND EVENING. THESE STORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS ALONG WITH LARGE HAIL. PERIODS
OF HEAVY RAINFALL MAY ALSO LEAD TO LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
CHANCES FOR SHOWERS AND STORMS RETURN MONDAY AND PERSIST THROUGH
THE ENTIRE FORECAST PERIOD. AT THIS TIME...THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ002-018-VAZ016-017-282030-
ALLEGHANY NC-WATAUGA-CARROLL-FLOYD-
419 PM EDT SAT JUN 27 2015
...WIND ADVISORY IN EFFECT FROM 4 AM TO 4 PM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AHEAD OF AN APPROACHING COLD FRONT. DAMAGING WINDS WILL BE THE
PRIMARY THREAT WITH ISOLATED LARGE HAIL POSSIBLE WITHIN THE
STRONGER STORMS. HEAVY DOWNPOURS MAY ALSO LEAD TO LOCALIZED
PONDING OF WATER ON ROADWAYS AND SMALL CREEK AND STREAM FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
CHANCES FOR SHOWERS AND STORMS RETURN MONDAY AND PERSIST THROUGH
THE ENTIRE FORECAST PERIOD...PLEASE LISTEN TO NOAA WEATHER RADIO
OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT
THE FOLLOWING HAZARDS.
WIND ADVISORY.
STRONG WESTERLY WINDS GUSTING TO 40 OR 45 MPH WILL OCCUR ON
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 27, 2:57 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 PM EDT SAT JUN 27 2015
VAZ009-272045-
SMYTH-
357 PM EDT SAT JUN 27 2015
...A LINE OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL WILL
AFFECT SMYTH COUNTY...
AT 356 PM EDT...A LINE OF THUNDERSTORMS WAS ALONG A LINE EXTENDING
FROM NEAR HUNGRY MOTHER STATE PARK TO 7 MILES SOUTH OF
CHILHOWIE...AND WAS MOVING EAST AT 45 MPH.
HEAVY RAINFALL CAN BE EXPECTED WITH THESE SHOWERS AND THUNDERSTORMS.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MARION...
CHILHOWIE...
MOUNT ROGERS NATIONAL RECREATION AREA...
SUGAR GROVE...
AND MARION WYTHEVILLE.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3700 8153 3701 8147 3699 8148 3700 8145
3700 8142 3690 8133 3677 8126 3670 8154
3670 8155 3666 8155 3666 8157 3664 8162
3679 8170 3680 8171
TIME...MOT...LOC 1956Z 290DEG 38KT 3690 8149 3670 8173
RABSpecial weather statement, Jun 27, 3:14 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT SAT JUN 27 2015
NCZ020-272045-
YADKIN-
414 PM EDT SAT JUN 27 2015
...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN YADKIN COUNTY...
AT 413 PM EDT...STRONG THUNDERSTORMS EXTENDED FROM YADKINVILLE TO
NEAR HARMONY...AND MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
YADKINVILLE...
SHACKTOWN...
ENON...
COURTNEY...
AND HUNTSVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3605 8067 3606 8075 3615 8072 3619 8044
3614 8044 3612 8046 3611 8050 3609 8051
3606 8051 3605 8050
TIME...MOT...LOC 2013Z 268DEG 23KT 3612 8065 3597 8070
MBSSpecial weather statement, Jun 27, 3:25 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT SAT JUN 27 2015
VAZ015-016-272115-
GRAYSON-CARROLL-
425 PM EDT SAT JUN 27 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRAYSON...CITY OF
GALAX AND CARROLL COUNTIES...
AT 423 PM EDT...STRONG THUNDERSTORMS WERE DEVELOPING FROM BAYWOOD TO
GALAX...MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS...ALONG WITH VERY HEAVY RAINFALL.
LOCATIONS IMPACTED INCLUDE...
GALAX...
HILLSVILLE...
FRIES...
FANCY GAP...
AND ENNICE.
VERY HEAVY RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3657 8109 3665 8114 3685 8082 3690 8068
3691 8067 3693 8063 3671 8047 3656 8099
TIME...MOT...LOC 2023Z 243DEG 21KT 3663 8105
RABSpecial weather statement, Jun 27, 3:29 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
429 PM EDT SAT JUN 27 2015
NCZ005-006-272115-
ROCKINGHAM-CASWELL-
429 PM EDT SAT JUN 27 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CASWELL AND
SOUTHEASTERN ROCKINGHAM COUNTIES...
AT 428 PM EDT...A STRONG THUNDERSTORM WAS NEAR MONROETON...MOVING
NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
REIDSVILLE...
YANCEYVILLE...
BETHEL...
CAMP SPRINGS...
AND JERICHO.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3625 7971 3626 7971 3648 7945 3633 7917
3625 7943 3625 7953 3624 7953
TIME...MOT...LOC 2028Z 237DEG 29KT 3622 7968
MBSSpecial weather statement, Jun 27, 3:35 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EDT SAT JUN 27 2015
NCZ001-018-272130-
WATAUGA-ASHE-
435 PM EDT SAT JUN 27 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ASHE AND WATAUGA
COUNTIES THROUGH 530 PM EDT...
AT 431 PM EDT...STRONG THUNDERSTORMS WERE DEVELOPING BETWEEN MEAT
CAMP AND SUGAR GROVE...MOVING EAST AT 35 MPH.
HEAVY RAINFALL AND WIND GUSTS TO 35 MPH CAN BE EXPECTED WITH THESE
SHOWERS AND THUNDERSTORMS.
LOCATIONS IMPACTED INCLUDE...
BOONE...
DEEP GAP...
TODD...
SUGAR GROVE...
AND ASHLAND.
THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
LAT...LON 3634 8177 3634 8171 3635 8172 3638 8173
3645 8170 3631 8136 3628 8137 3629 8141
3628 8141 3626 8143 3626 8146 3624 8148
3620 8146 3615 8150 3624 8183
TIME...MOT...LOC 2031Z 280DEG 30KT 3631 8170
RABSpecial weather statement, Jun 27, 3:47 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 PM EDT SAT JUN 27 2015
VAZ012-015-016-272145-
WYTHE-GRAYSON-CARROLL-
447 PM EDT SAT JUN 27 2015
...A LINE OF STRONG SHOWERS AND THUNDERSTORMS WILL AFFECT EASTERN
GRAYSON...SOUTHERN WYTHE...CITY OF GALAX...AND NORTHWESTERN CARROLL
COUNTIES...
AT 445 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR
FORT CHISWELL TO ELK CREEK...AND WAS MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY
RAIN CAN ALSO BE EXPECTED WITH THIS ACTIVITY.
LOCATIONS IMPACTED INCLUDE...
WYTHEVILLE...
GALAX...
INDEPENDENCE...
FRIES...
AND PATTERSON.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3700 8104 3692 8078 3688 8074 3689 8069
3656 8098 3657 8108 3668 8132
TIME...MOT...LOC 2045Z 268DEG 24KT 3696 8098 3674 8119
RABThunderstorm Wind, Caswell
- When
- June 27, 4:00 PM EST
- Where
- Caswell County, 3.11 mi NE of Ashland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.351, -79.480
A tree was blown down on N.C. Highway 150.
Thunderstorm Wind, Caswell
- When
- June 27, 4:05 PM EST
- Where
- Caswell County, 1.77 mi SE of Quick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $600
- Reported by
- 911 Call Center
- Coordinates
- 36.381, -79.478
Multiple tree limbs that were 4 inches in diameter or larger were blown down along Route 158 near the intersection with Bethesda Church Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Maryland, June 27 to 28, 20152 deaths · $30,000 · 24 events
- Flash Flooding and Hail in New Mexico, June 27, 20151 death · 3 injured · $225,000 · 1.25 in hail · 9 events
- Lightning Strike in Arizona, June 27, 20151 death · 7 injured · 1 event
- Flash Flood in Texas, June 27, 20151 death · 1 event
- Damaging Winds in Florida, June 27 to 30, 2015$467,000 · 70 kt wind · 80 events
- Tornadoes and Hail in North Dakota, June 27, 2015EF2 · 54 events
- Tornadoes in Maryland, June 27, 2015$513,000 · EF1 · 3 events
- Tornadoes and Damaging Winds in North Carolina, June 27, 2015$91,000 · EF1 · 9 events
- Tornado and Flash Flood in North Carolina, June 27, 2015$35,000 · EF1 · 15 events
- Flood in Michigan, June 27, 2015$100,000 · 1 event
- Damaging Winds in Georgia, June 27 to 30, 2015$24,000 · 65 kt wind · 24 events
- Flash Flooding and Lightning Strikes in Texas, June 27 to 28, 2015$55,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576928, 576929.